The National Alert Network issued an alert regarding wrong-route errors

The National Alert Network issued an alert regarding wrong-route errors

The National Alert Network issued an alert regarding wrong-route errors with tranexamic acid.  The reported cases involved the accidental spinal injection of tranexamic acid instead of a local anesthetic to provide regional anesthesia. Some of the contributing factors in these cases, as well as other mix-ups, include vials with similar caps and poor syringe labeling.  In a future post, we will be highlighting poor labeling and look-alike-sound-alike errors so be on the lookout for this timely reminder.  Are you working with a consultant pharmacist who is considered a critical member of your team when it comes to minimizing risks and enhancing patient safety?

According to the Institute for Safe Medication Practices (ISMP), “tranexamic acid is an antifibrinolytic that prevents the breakdown of fibrin, thus promoting clotting. It is approved for short-term use (2-8 days) in patients with hemophilia to reduce the risk of hemorrhage during and following tooth extraction; however, it is also used off-label in a variety of hemorrhagic conditions to control bleeding, including postpartum hemorrhage. Although tranexamic acid is not indicated for joint surgeries, it is often used intravenously (IV) or topically during these procedures to decrease blood loss. Tranexamic acid is also available as an oral tablet for the treatment of cyclic heavy menstrual bleeding in women. When given via the spinal route in error, tranexamic acid is a potent neurotoxin that is harmful to patients, with a mortality rate of about 50%. Survivors often experience seizures, permanent neurological injury, ventricular fibrillation, and paraplegia (Palanisamy A, Kinsella SM. Spinal tranexamic acid–a new killer in town. Anaesthesia. 2019;74[7]:831-3).”

When it comes to reducing risks, there are many steps you can take to make your patients safer.  These are some of the same steps I have recommended in the past to help navigate the dangerous world of look-alike-sound-alike and high-alert medications.

Here are some suggestions from the ISMP alert:

  • Separate or sequester tranexamic acid in storage locations and avoid storing local anesthetics and tranexamic acid near one another.
  • To prevent reliance on identifying the drug by viewing only the vial caps, never store injectable drug vials in an upright position, especially when stored in a bin or drawer below eye level. Store them in a way that always makes their labels visible.
  • Minimize look-alike vials (caps) by purchasing these products from different manufacturers.
  • Consider purchasing labels that state, “Contains Tranexamic Acid” to place over the vial caps.
  • Consider the use of compounded or commercially available premixed containers of tranexamic acid, which would be less likely to be confused with local anesthetic vials.

For additional safety tips and more detailed information, read my previous post about “Managing High-Alert/Hazardous and Look-Alike-Sound-Alike Medications in Ambulatory Care Settings”.

As part of our focus on patient safety, at OctariusRx we continually discuss safe medication management and enhancement of practices to help minimize risks to the patients we serve.  This alert highlights yet another safety risk that requires action and constant vigilance to avoid patient harm.  We are experts at reducing patient risk and facility liability.  If you still have questions or need help setting up a system to make your patients safer and your facility survey ready, please reach out and we will help you.

The National Alert Network (NAN) is a coalition of members of the National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP). The network, in cooperation with the Institute for Safe Medication Practices (ISMP) and the American Society of Health-System Pharmacists (ASHP), distributes NAN alerts to warn healthcare providers of the risk for medication errors that have caused or may cause serious harm or death. NCC MERP, ISMP, and ASHP encourage the sharing and reporting of medication errors both nationally and locally, so that lessons learned can be used to increase the safety of the medication-use system.

To report medication or vaccine errors to ISMP:

Visit www.ismp.org/report-medication-error

Call 1-800-FAIL-SAF(E)


The Consultant Pharmacists at OctariusRx provide guidance on safe medication management, survey readiness and cost savings to ambulatory healthcare facilities/surgery centers, senior care facilities and pharmacies We also help individual patients optimize their medications to improve their quality of life and save money. Contact us for assistance.


 

Any health, medical or drug information on the Web Site is for informational purposes only. This information is not intended to be used, and you should not use it, as a substitute for obtaining professional healthcare advice, diagnosis or treatment. You should always seek the advice of your doctor, a pharmacist or other qualified healthcare provider for professional healthcare advice, diagnosis or treatment for any medical condition.
Print Friendly, PDF & Email